Oklahoma, 2022Hail and Damaging Winds in Oklahoma, July 21 to 22, 2022
July 21 to 22, 2022 · NWS TSA · 15 events in 6 counties and zones
Strong to severe thunderstorms developed across portions of eastern Oklahoma during the afternoon and evening of the 21st. The thunderstorms were high-based, and had a deep layer of dry air between the cloud bases and the ground, which resulted in an enhancement of the downdraft momentum due to evaporative cooling into the dry air.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $47,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong to severe thunderstorms developed across portions of eastern Oklahoma during the afternoon and evening of the 21st. The thunderstorms were high-based, and had a deep layer of dry air between the cloud bases and the ground, which resulted in an enhancement of the downdraft momentum due to evaporative cooling into the dry air. A similar environment was in place on the 22nd, with strong to severe thunderstorms once again developing in the afternoon and evening. The strongest storms produced damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 21, 1:35 PM CST, 1 hour 17 minutes earlier.
Area forecast discussion, Jul 21, 1:35 PM CST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
235 PM CDT Thu Jul 21 2022
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(Through tonight )
Issued at 213 PM CDT Thu Jul 21 2022
A wide variety of temperatures across the area this afternoon
ranging from 87 in Hugo to 107 in Wister at 2 pm. Cloud cover and
some persistent light showers are playing a large role in the
variability. Some scattered convection is starting to break out
within a corridor of deeper moisture reflected in higher dew
points from along Arkansas R valley toward north central OK.
Additional showers and storms remain possible in this corridor
through the evening, with limited downburst threat typical of
this environment. Storm coverage should decrease tonight with loss
of daytime heating.
&&
.LONG TERM...
(Tomorrow through Thursday)
Issued at 213 PM CDT Thu Jul 21 2022
A mid-level wave evident over southwest OK is expected to slide
east Friday, keeping at least a limited chance of showers and
storms, both during the morning with potential for additional
development in the afternoon. Much like today, cloud cover will
play a big role in high temps, and most guidance indicated higher
dew points overall. Bottom line is many locations will again see
HI values around 105, with some notably higher readings locally,
and some lucky folks potentially falling several degrees short.
NBM temps overall appear too cool in most places Friday and have
sided with warmer ECMWF and CONSALL.
By the weekend the upper ridge will re-assert itself over the
southern plains for a return to more widespread triple digit
temps continuing into mid week. Any precip chances limited to an
outside chance of storms across far northern and eastern sections.
By the end of the forecast period, there is increasing hope for
an actual break from the current heat wave as the upper ridge
shifts more in to the western states, with the plains states
falling more under the influence of eastern CONUS trough.
Attendant northwest flow aloft should eventually drive an actual
cold front into the area by the end of next week, and should bring
a better probability of some badly needed rainfall.
&&
.AVIATION...
(18Z TAFS)
Issued at 1219 PM CDT Thu Jul 21 2022
VFR conditions will prevail for the majority of the period, with
continued sct to bkn mid and high level cloud cover. There is some
chance for afternoon thunderstorms across E OK, and this will be
covered by VCTS mention at TUL/RVS/MLC TAFs.
Lacy
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 77 100 78 103 / 20 30 0 0
FSM 78 102 76 102 / 30 20 0 0
MLC 75 98 75 100 / 30 30 10 0
BVO 74 101 75 104 / 20 20 0 0
FYV 72 100 73 99 / 10 20 10 0
BYV 73 100 75 99 / 0 20 0 0
MKO 73 98 74 99 / 30 30 10 0
MIO 72 100 74 102 / 10 20 0 0
F10 73 99 75 102 / 30 40 0 0
HHW 75 97 74 98 / 20 30 0 0
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 8 PM CDT this evening for OKZ049-053>076.
Heat Advisory from noon to 8 PM CDT Friday for OKZ049-053>076.
AR...Heat Advisory until 8 PM CDT this evening for ARZ001-010-019-020-
029.
Heat Advisory from noon to 8 PM CDT Friday for ARZ019-020-029.
&&
SHORT TERM...14
LONG TERM....14
AVIATION...30Hazardous weather outlook, Jul 21, 12:38 PM CST, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
138 PM CDT Thu Jul 21 2022
ARZ001-002-010-011-019-020-029-OKZ049-053>076-221030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
138 PM CDT Thu Jul 21 2022
...DANGEROUS HEAT CONTINUES TODAY OUTSIDE OF CLOUD COVER...
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...This Afternoon and Tonight.
SEVERE THUNDERSTORM.
RISK...Limited.
AREA...East-Central and Southeast Oklahoma.
ONSET...This Afternoon.
DANGEROUS HEAT.
RISK...Elevated.
AREA...Eastern Oklahoma and Western Arkansas.
ONSET...Ongoing...ending by sunset.
FIRE WEATHER DANGER.
RISK...Limited.
AREA...Eastern Oklahoma; Western Arkansas.
ONSET...Ongoing...ending by sunset.
DISCUSSION...
Isolated to scattered thunderstorms will be possible this
afternoon and into the early evening, primarily across areas along
and south of Interstate 40. Conditions support the potential for
localized strong to severe wind gusts due to downbursts.
The continued hot and dry conditions will increase fire weather
concerns this afternoon, focused across parts of far northeast
Oklahoma and far northwest Arkansas. Although wind speeds will
remain below critical thresholds, very dry fuels, relative
humidities as low as 20 percent and well above normal temperatures
could lead to dangerous fire behavior.
Triple digit temperatures, with heat indices between 105 and 110,
are occurring outside of cloud cover this afternoon. A Heat
Advisory is in effect from noon to 8 pm today across all of
eastern Oklahoma and most of northwest Arkansas. Continue to take
precautions to avoid heat illnesses.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY...Thunderstorm Potential...High Fire Weather and Dangerous
Heat Potential.
SATURDAY thru TUESDAY...High Fire Weather and Dangerous Heat
Potential.
WEDNESDAY...Thunderstorm...High Fire Weather and Dangerous Heat
Potential.
EXTENDED DISCUSSION...
Dangerous heat, with potential for heat stress impacts, will
continue into the first half of next week. The continued hot and
dry weather and an increase in wind speeds should also lead to
continued high fire weather concerns. Some relief from the heat is
expected for the latter half of next week.
Isolated thunderstorms may occur again on Friday across most of
eastern Oklahoma and northwest Arkansas, as well as Sunday through
Tuesday in parts of far northeast Oklahoma and far northwest
Arkansas. Greater thunderstorm chances will arrive toward the
latter part of next week as a frontal boundary sinks down into the
region.
weather.gov/tulsa contains additional information.
In the hours before
Special weather statement, Jul 21, 2:16 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Tulsa OK
316 PM CDT Thu Jul 21 2022
OKZ076-212045-
Le Flore OK-
316 PM CDT Thu Jul 21 2022
...A strong thunderstorm will impact portions of central Le Flore
County through 345 PM CDT...
At 316 PM CDT, Doppler radar indicated a strong thunderstorm 6 miles
northwest of Wister, moving southeast at 15 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
Locations in or near the path include...
Poteau... Wister...
Howe... Lake Wister State Park...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3500 9492 3511 9480 3502 9452 3481 9472
TIME...MOT...LOC 2016Z 309DEG 11KT 3504 9480
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, Jul 21, 2:23 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Tulsa OK
323 PM CDT Thu Jul 21 2022
OKZ069-072-212100-
Adair OK-Sequoyah OK-
323 PM CDT Thu Jul 21 2022
...A strong thunderstorm will impact portions of northeastern
Sequoyah and southwestern Adair Counties through 400 PM CDT...
At 322 PM CDT, Doppler radar indicated a strong thunderstorm over
Bunch, moving east at 10 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
Locations in or near the path include...
Bunch...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3558 9478 3570 9478 3577 9459 3558 9459
TIME...MOT...LOC 2022Z 253DEG 8KT 3566 9475
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, Jul 21, 2:27 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Tulsa OK
327 PM CDT Thu Jul 21 2022
ARZ029-OKZ076-212100-
Sebastian AR-Le Flore OK-
327 PM CDT Thu Jul 21 2022
...Strong thunderstorms will impact portions of southwestern
Sebastian and northeastern Le Flore Counties through 400 PM CDT...
At 327 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 2 miles north of Hartford to 5 miles south of
Midland. Movement was southeast at 15 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
Locations in or near the path include...
Mansfield... Hartford...
Huntington... Midland...
Patterson... Arkola...
Liberty...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3496 9427 3496 9433 3495 9434 3495 9435
3496 9436 3496 9437 3500 9451 3515 9449
3507 9425 3506 9425 3506 9423 3497 9423
TIME...MOT...LOC 2027Z 294DEG 13KT 3506 9440 3501 9433
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHSpecial weather statement, Jul 21, 2:35 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Tulsa OK
335 PM CDT Thu Jul 21 2022
OKZ076-212100-
Le Flore OK-
335 PM CDT Thu Jul 21 2022
...A strong thunderstorm will impact portions of north central Le
Flore County through 400 PM CDT...
At 335 PM CDT, Doppler radar indicated a strong thunderstorm near
Bokoshe, moving southeast at 15 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
Locations in or near the path include...
Poteau... Panama...
Bokoshe... Shady Point...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3513 9486 3522 9480 3519 9458 3502 9469
TIME...MOT...LOC 2035Z 294DEG 13KT 3516 9478
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHSpecial weather statement, Jul 21, 2:38 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Tulsa OK
338 PM CDT Thu Jul 21 2022
OKZ074-076-212115-
Haskell OK-Le Flore OK-
338 PM CDT Thu Jul 21 2022
...A strong thunderstorm will impact portions of southeastern Haskell
and northwestern Le Flore Counties through 415 PM CDT...
At 338 PM CDT, Doppler radar indicated a strong thunderstorm 4 miles
northeast of Mccurtain, moving southeast at 15 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
Locations in or near the path include...
Mccurtain... Bokoshe...
Mc Curtain... Milton...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3515 9498 3524 9493 3520 9468 3505 9478
TIME...MOT...LOC 2038Z 294DEG 13KT 3518 9490
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHSpecial weather statement, Jul 21, 2:51 PM CST, 1 minute before
Special Weather Statement
National Weather Service Tulsa OK
351 PM CDT Thu Jul 21 2022
ARZ019-029-OKZ072-076-212115-
Sebastian AR-Crawford AR-Sequoyah OK-Le Flore OK-
351 PM CDT Thu Jul 21 2022
...A strong thunderstorm will impact portions of southwestern
Crawford, northwestern Sebastian, southeastern Sequoyah and
northeastern Le Flore Counties through 415 PM CDT...
At 351 PM CDT, Doppler radar indicated a strong thunderstorm near
Moffett, moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
Locations in or near the path include...
Fort Smith... Van Buren...
Roland... Arkoma...
Moffett... Fort Smith Regional Airport...
Mill Creek... Rye Hill...
Cottonwood... Dora...
Braden...
This includes the following highways,
Interstate 40 in Arkansas between mile markers 0 and 5.
Interstate 40 in Oklahoma between mile markers 321 and 328.
Interstate 540 between mile markers 3 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3527 9433 3526 9443 3525 9451 3529 9457
3533 9457 3549 9456 3549 9433
TIME...MOT...LOC 2051Z 274DEG 9KT 3540 9449
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHThunderstorm Wind, Le Flore
- When
- July 21, 2:52 PM CST
- Where
- Le Flore County, Poteau
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Social Media
- Coordinates
- 35.050, -94.620
Strong thunderstorm wind snapped large tree limbs, and blew down power poles.
Thunderstorm Wind, Muskogee
- When
- July 21, 2:55 PM CST
- Where
- Muskogee County, 3.5 mi S of Meyer
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 35.620, -95.420
Strong thunderstorm wind blew down trees, one of which fell onto a trailer.
Thunderstorm Wind, Sequoyah
- When
- July 21, 3:00 PM CST
- Where
- Sequoyah County, Roland
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 35.420, -94.520
Strong thunderstorm wind blew down trees and power poles.
Thunderstorm Wind, Sequoyah
- When
- July 21, 3:00 PM CST
- Where
- Sequoyah County, 1 mi SSE of Roland
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 35.407, -94.513
Strong thunderstorm wind damaged the roof of a home, damaged the roofs of apartment buildings, blew down trees, and snapped power poles.
Thunderstorm Wind, Sequoyah
- When
- July 21, 4:05 PM CST
- Where
- Sequoyah County, 1 mi SSW of Marble City
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 35.567, -94.827
Strong thunderstorm wind blew down trees and power poles.
Thunderstorm Wind, Sequoyah
- When
- July 21, 4:10 PM CST
- Where
- Sequoyah County, 0.58 mi N of Sallisaw Arpt
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.438, -94.798
The Oklahoma Mesonet station near Sallisaw measured 62 mph thunderstorm wind gusts.
Thunderstorm Wind, Sequoyah
- When
- July 21, 4:15 PM CST
- Where
- Sequoyah County, 0.58 mi NNW of Sallisaw Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 35.438, -94.803
The AWOS at the Sallisaw Municipal Airport measured 59 mph thunderstorm wind gusts.
Thunderstorm Wind, Sequoyah
- When
- July 21, 4:15 PM CST
- Where
- Sequoyah County, 1 mi SW of Sallisaw
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 35.460, -94.813
Strong thunderstorm wind blew down trees and power poles.
Hail, Wagoner
- When
- July 21, 5:40 PM CST
- Where
- Wagoner County, 4 mi N of Oneta
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.078, -95.720
Thunderstorm Wind, Wagoner
- When
- July 21, 5:40 PM CST
- Where
- Wagoner County, 3.43 mi ENE of Broken Arrow
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.075, -95.727
Strong thunderstorm wind blew down large tree limbs.
Hail, Wagoner
- When
- July 21, 5:47 PM CST
- Where
- Wagoner County, 4 mi N of Oneta
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.078, -95.720
Hail, Wagoner
- When
- July 21, 5:50 PM CST
- Where
- Wagoner County, 5 mi NE of Oneta
- Measured
- 1.13 in hail
- Reported by
- NWS Employee
- Coordinates
- 36.071, -95.657
An NWS employee measured hailstones up to 1 1/8 inches in diameter.
Thunderstorm Wind, Wagoner
- When
- July 21, 5:50 PM CST
- Where
- Wagoner County, 4.64 mi NE of Oneta
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 36.075, -95.672
Strong thunderstorm wind blew down trees and snapped power poles along S 273rd E Avenue, between E 51st Street S and E 71st Street S.
Thunderstorm Wind, Tulsa
- When
- July 21, 6:51 PM CST
- Where
- Tulsa County, (Tul)tulsa Intl Arpt
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 36.200, -95.880
The ASOS at the Tulsa International Airport measured 70 mph thunderstorm wind gusts.
Thunderstorm Wind, Latimer
- When
- July 22, 2:45 PM CST
- Where
- Latimer County, 2.01 mi S of Degnan
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.901, -95.348
The Oklahoma Mesonet station near Wilburton measured 66 mph thunderstorm wind gusts.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in New Mexico, July 21, 20223 deaths · $2.5 million · 2 events
- Excessive Heat in Nevada, July 21 to 22, 20223 deaths · 6 events
- Flash Flood and Hail in Alabama, July 21, 20222 deaths · 3 injured · 1 in hail · 30 events
- Hail and Damaging Winds in Maine, July 21, 20221 death · $355,000 · 1.5 in hail · 9 events
- Hail and Damaging Wind in North Dakota, July 21, 2022$2.1 million · 2.5 in hail · 23 events
- Hail and Damaging Winds in New Hampshire, July 21, 2022$157,000 · 1.75 in hail · 31 events
- Hail and Damaging Winds in Vermont, July 21, 2022$95,000 · 1.75 in hail · 29 events
- Hail and Damaging Winds in Massachusetts, July 21, 2022$151,000 · 1 in hail · 11 events
- Flash Flood and Damaging Winds in Tennessee, July 21, 2022$125,000 · 50 kt wind · 13 events
- Damaging Winds in Mississippi, July 21, 2022$96,000 · 50 kt wind · 15 events
- Excessive Heat and Heat in Tennessee, July 21 to 28, 202261 events
- Hail and Damaging Winds in West Virginia, July 21 to 23, 2022$36,000 · 60 kt wind · 28 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1030610, 1034518, 1034520, 1044231, 1044228, 1044221, 1044222, 1044230, 1044223, 1044225, 1044224, 1044227, 1044232, 1044226, 1031350.